fbpx
Research

Acid Reflux Drugs May Increase Risk of Allergies

As time passes by, new challenges emerge for health professionals. To cope with them, there are trials and studies for potential treatments and drugs. So far, advancements in research on drugs have made curing different diseases successfully. However, there are also side effects of medicines.

Antibiotics and medications did not exist it is in the form today until the late twentieth century. Thanks to the developments of these two, many of the health conditions are no longer ‘deadly’ now.

For instance, a disease such as smallpox was once considered incurable. Today, it does not even come in the top twenty most deadly health conditions. Instead, researchers are more focused on global pandemics such as obesity, type 2 diabetes, and heart disease.

In the midst of forming drugs, many forget that too much of anything is bad. The principle also applies to medication. There are not many medicines that come with no side effects at all. In fact, they change from time to time in accordance with the latest research.

RELATED: High Blood Pressure Medicines May Be Harmful 

There are many times when some medicines are seen to cause more harm than good. Therefore, it is important to know about the side effects of medicines. New research on this matter reveals another possible negative impact of some well-known drugs.

More specifically, the researchers from the Medical University of Vienna highlight the contribution of stomach acid drugs in allergies. Erika Jensen-Jarolim was the leading researcher of the study. Its findings appear in the journal Nature Communications.

Read the study here.

What Was the Research Method?

The drugs prescribed to people suffering from stomach acid issues are proton pump inhibitors. According to the statistics, around fifteen million people suffer from stomach issues in the United States.

People who typically have issues like gastrointestinal reflux take these medications on a daily basis. The problem occurs when the acid in the stomach goes up the esophagus with the food. This leads to discomfort and burning sensation which may last for a long time.

The intensity of the burning may vary from person to person. In severe cases, taking proton pump inhibitors is fundamental. These medicines work by affecting the production of stomach acids.

Researchers in the news study state that these acids are required for breaking down the food. Without it, a person cannot get the essential nutrients. In addition, the acids present in the stomach are also responsible for keeping bacteria and other microbes out.

A reduction in the production of this acid can mean there is a higher risk of infections and possibly, allergies. For looking at this relationship, the researchers looked at data from around 8.2 million people. The main source of this data was insurance health records.

What Were the Findings?

After obtaining and analyzing the data, the researchers looked at the prescription of both anti-allergy and stomach acid drugs. It was found that a number of latter was higher than the former.

It also showed that people using proton protein inhibitors were likely to have worsened allergies. Senior researchers Erika Jensen-Jarolim suggests that no one should take this medication for a long time.

The side effects of medicines can cause harm in both the present and in the longer run. This may specifically apply to drugs that interfere with the body’s defense mechanisms. However, the findings can only be confirmed with further investigation.

Areeba Hussain

Areeba is an independent medical and healthcare writer. For the last three years, she is writing for Tophealthjournal. Her prime areas of interest are diseases, medicine, treatments, and alternative therapies. Twitter @Areeba94789300

Leave a Reply

Your email address will not be published. Required fields are marked *

Close

Adblock Detected

Please consider supporting us by disabling your ad blocker
1 Shares
Share1
Pin
Tweet